'Shivers'/Uncontrollable Shaking after anesthesia?
- 0About a year ago I had a microdiscectomy performed at L5-S1. Shortly after I was awakened I could not stop shivering/shaking. It was getting worse, so I asked the nurse who was standing next to me to please get me something for it. She piled blankets all over me to try and warm me up, but it was not doing the trick. I did not feel 'cold' but the shivering would not stop. I thought maybe my body was in shock because of the surgery, but for some reason I think there might have been a different explanation. Eventually she medicated me through the IV (as far as I can remember) and the shaking immediately ceased. One other thing that I found odd, is that I can remember having my endotracheal tube pulled out. Given, I was out of it, but still can remember it quite clearly.
Anyways, what are the most likely reasons for my uncontrollable shaking post anesthesia? Was it really just shock? Is this common?
Thanks.Last edit by warzone on Apr 11, '03
- 46,234 Views
- 0Seems like I was given Demerol to stop the shaking? Of course I could be wrong, I was starting to panic after what seemed like 15 minutes of shaking. The funny thing is, the nurse looked a little worried too and said, "maybe I should call the Doctor?" - while looking straight at me! Yeah, that put me at ease. LOL!
- 0Shaking after surgery is common. Demerol will stop it, there have been studies comparing demerol to morphine for post-op shaking and demerol was found to be superior. Maybe the nurse was new, that is the only explanation I can think of for her behavior.
If you were awake and comfortable when the endotracheal tube was pulled out, I would call that a perfect anesthetic.
- 0All though this is a case specific, it might be of interest:
- 1Apr 12, '03 by Tenesmathe cause is unknown but there are a lot of theories around... but the most important thing you should do is get control of that shivering... especially in people with compromised cardiac function... you would be surprised how muc h cardiac output can go out towards supporting the shivering and thus cause quite a strain on a patient... have you guys ever seen ST changes on the monitor with shivering? i have... not a good thing, so manage it actively: warm the patient/fluids/air/room and suppress his sympathetic outflow with narcotics- demerol is the best and works far quicker than morphine